Immune checkpoint inhibitors (ICIs) have become a mainstay in the treatment of a variety of malignancies and are well-known as effective cancer therapies. However, these treatments can result in a number of side effects, ranging from basic lab abnormalities to life-threatening conditions. At the Oncology Nursing Society (ONS) Bridge Virtual Conference, Archana Ajmera, NP, MSN, AOCNP, from the University of California, San Diego, and Lisa Kottschade, APRN, MSN, CNP, from the Mayo Clinic, took a deep dive into some of the most common immune-related adverse events (irAEs) that should be on every oncology provider’s radar.
ICIs are a class of anticancer drugs that work by releasing the “brakes” on the immune system, thereby allowing T-cells to identify and destroy tumor cells. Currently FDA-approved for treating a wide range of malignancies, ICIs include drugs that target PD-1 (eg, pembrolizumab), PD-L1 (eg, atezolizumab), and CTLA-4 (eg, ipilimumab).
“Immunotherapy has been a great boon to the oncology arena, and there have even been utterings of the word ‘cure’ for some patients,” said Ms Kottschade. “But unfortunately, with immunotherapy can come toxicity. I call this the dark side of immunotherapy.”
Immune-Related Adverse Events
IrAEs occur via the activation of a patient’s immune system and can show up in any tissue, organ, or system. The 4 most common irAEs seen in clinical practice are colitis, hepatitis, endocrinopathies (most notably thyroid), and dermatitis; these can be severe and sometimes fatal.
“Most of these irAEs will rear their heads between 3 and 6 months of starting immune checkpoint inhibitor therapy, but we can see delays, potentially up to a year after discontinuation of ICI therapy,” she said.
These side effects occur in up to 70% of patients treated with PD-1/PD-L1 drugs, and in as many as 90% of patients treated with CTLA-4 agents. The severity and frequency of the irAE depends on the type of malignancy treated, the agent or agents used (PD-1/PD-L1 or CTLA-4), as well as whether a patient received monotherapy or dual immune checkpoint inhibitor therapy (irAE incidence with combination therapy is generally higher). “Rash is usually first to present, within 2 to 4 weeks, followed by diarrhea/colitis, then endocrinopathies and liver toxicity,” noted Ms Kottschade.
Ensuring a Multidisciplinary Team Approach
According to Ms Ajmera, managing irAEs requires a multidisciplinary approach to care. “Managing these side effects is quite complex,” she said. “The patient is at the center, but the medical oncologist, the advanced practice provider, the oncology nurse, primary care and subspecialties, as well as the patient’s family are all involved in decision-making around initiating this type of therapy and certainly need to remain involved as we move forward through the process of treatment.”
Education is key, and patients should be provided with information to understand what ICIs are and how they differ from chemotherapy and other oral targeted agents. “We spend a lot of time upfront educating patients about early recognition,” she said. “We know recognizing AEs early on is crucial in mitigating the risk of these turning into a more life-threatening situation, so it’s important that we have ongoing communication within the multidisciplinary team.”
In addition to educating the patient and family about irAEs, she stressed the importance of educating other providers on recognizing common signs and symptoms in case the patient has to interface with another health system that is not as familiar with immunotherapy.
“Organizations like ONS, NCCN [National Comprehensive Cancer Network], and ASCO [American Society of Clinical Oncology] all have great education tools, including wallet cards, should a patient present to the ER unexpectedly where they’re not receiving their primary oncologic care,” she said. “The providers will know the drug they’re on, for what indication, and who to contact should they have questions about management.”
Various Immune-Related Toxicities
As the most prevalent irAE, dermatologic toxicities typically occur within the first 2 cycles of treatment and most commonly present as rash, pruritus, or vitiligo. The incidence of skin toxicities is slightly higher in patients receiving anti–CTLA-4 therapy than in those receiving PD-1/PD-L1 agents, but skin toxicity is typically low-grade.
After a patient presents with skin toxicities (or any immune-related toxicity), the issue of whether to rechallenge becomes the main concern. “In general, with lower-grade AEs we’d consider rechallenging if a patient’s symptoms resolve to grade 1 or less,” noted Ms Ajmera. “Should they have severe toxicities, we’d have to have a conversation with the patient to discuss whether they want to pursue rechallenge.”
Asymptomatic elevations in AST and ALT are the most commonly observed hepatic AEs. Hepatitis occurs in 5% to 10% of patients receiving single-agent immunotherapy but in as many as 25% to 30% of patients receiving combination therapy with ipilimumab/nivolumab. Autoimmune hepatitis and drug-induced hepatitis can present similarly in the form of asymptomatic elevations and can be difficult to distinguish from one another, but a biopsy can reveal important distinctions. “So, with patients on other drug therapies in conjunction with immunotherapy, it’s important that we work on teasing out what exactly is the cause of these AEs,” she said.
Ms Kottschade explained that endocrinopathies as a result of immunotherapy are classified into 2 groups: those that affect the thyroid (most common with PD-1/PD-L1 inhibitors) and those that affect the pituitary (most common with anti–CTLA-4).
Thyroid dysfunction occurs in about 15% of patients on immunotherapy. “But I tend to see that clinically, it’s a little higher, and sometimes gets missed depending on when thyroid function is being checked,” she noted. “Most patients will resolve to a euthyroid state on their own with no intervention, but some will progress to overt hypothyroidism (generally recognized as TSH [thyroid stimulating hormone] >10), and I have yet to see anyone regain function after this.”
Another more rare but potentially life-threatening immune-related endocrinopathy is hypophysitis. Most patients will present with sudden-onset headache, possible visual changes, and nausea/vomiting. “Many people say they feel like they got run over by a truck; they’re sleeping 18 to 20 hours a day,” she said. “In the differential, we always need to consider if the patient has CNS [central nervous system] involvement by their malignancy.”
Although quite rare, patients can also experience primary adrenal insufficiency/adrenal crisis. “This is an emergency, and these patients need to be hospitalized, often in the ICU,” she said, adding that high ACTH [adrenocorticotropic hormone] is a telltale sign of this condition.
Diarrhea is the most common gastrointestinal toxicity. Although often confused with colitis, diarrhea refers to an increase in stool frequency, whereas colitis refers to diarrhea accompanied by abdominal pain with imaging/endoscopic evidence of colonic inflammation (sharing close histologic features with Crohn’s disease).
When managing diarrhea/colitis, the most important factor to assess is the number of stools over baseline, as most treatment is based on this number. In addition, assess for abdominal pain, blood or mucus in the stool, and fever. “If a patient is experiencing any of the above symptoms, rule out a bowel perforation with a CT scan,” said Ms Kottschade. “Additionally, rule out any infectious etiology, but don’t hold steroids while awaiting results.”
Once the patient has improved to grade 0 or 1, steroids should be tapered over at least 1 month. “Beware of rebound diarrhea, seen commonly in patients on high-dose steroids,” she cautioned.
Ms Ajmera added that providers should refer to the NCCN Guidelines outlining immunotherapy-related toxicity management.
Oncology providers should always be vigilant in monitoring signs and symptoms of more serious, life-threatening irAEs, such as cardiac AEs (myocarditis/pericarditis/cardiomyopathy), pneumonitis, and neurotoxicity. These are often underdiagnosed, as they can be complex AEs to tease out and manage, noted Ms Ajmera, but they can be fatal.
“With cardiac AEs, we don’t know the exact incidence rates, but once patients are symptomatic, we estimate about a 50% fatality rate,” said Ms Kottschade. “With anti–PD-1/PD-L1 plus CTLA-4 agents, it may even be as high as 78%, which is just astounding considering how much these drugs are being used.”
“As we’re treating more and more cancers with ICIs (and in combination with other targeted therapies), we’re seeing more toxicities being reported, so it’s important that we as clinicians and nurses have a very low threshold for suspecting an irAE,” said Ms Ajmera. “Delaying intervention can intensify the toxicity that patients experience, only emphasizing the importance of having a collaborative group of people treating every patient on these therapies.”